Sleeping Aids Mightbe Death-Aids in Disguise
02 Mar, 2012 - 09:58am
Sleeping pills may help you get through the night so that you can wake up the next day and carry on with your life. It may also keep you from insomnia induced conditions like obesity and high blood pressure. However, it may also put you at higher risks of premature death.
A new research published in the British Medical Journal Open suggests that people who took as little as 18 pills over a period of one year are five times more likely to die earlier. Other health risks include increased probability of cancer.
Sleeping pills, that work by hypnotising the brain, are already known to increase depression and impair daily skills that require mental balance such as driving. Sedation treatment for sleep apnea is also known to worsen it rather treat it.
The study basically analysed health records of 10,500 patients who were under prescription of FDA approved pills such as tamazepam, zolpidem and zopiclone and compared them with 25,000 other patients who had similar health condition but were not prescribed any hypnotics.
About 60 million Americans have some or the other kind of sleep disorder and a majority of these take sleeping pills as treatment. The study held these drugs responsible for 320,000 to 570,000 deaths in the US.
Experts, however, question the validity of the study given that the study was silent on why the patients were prescribed the sleeping pills, if the patients consulted a sleep expert, or if they had any other prevalent health condition. Many health conditions, such as cancer, are associated with cancer. It becomes difficult to ascertain the actual cause of death as such.
Regardless, health experts have come to denounce sleeping pills for long term use and are increasingly in support of alternatives such as cognitive-behavioural therapy. They believe people working occasional and unusual shifts or those flying across time zones should take sleeping pills on rare occasions. The study is the right step, if not a substantial one, in increasing awareness among patients and physicians alike toward the side-effects of sedative and hypnotic treatment of insomnia.
However, patients are recommended not to stop immediate intake of sleeping pills citing the current study as this may lead to withdrawal symptoms and epileptic fits. They should consult their physician and have a talk about stop taking sleeping pills gradually.